Iowa, 2023

Drought in Iowa, June 1 to 30, 2023

June 1 to 30, 2023 · NWS FSD · 4 events in 4 counties and zones

Conditions averaged warm (2 to 4 degrees above normal) and dry (50-75 percent of normal) across northwest Iowa during June and resulted in up to a slight worsening of drought conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Conditions averaged warm (2 to 4 degrees above normal) and dry (50-75 percent of normal) across northwest Iowa during June and resulted in up to a slight worsening of drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:34 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 31, 9:34 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1034 PM CDT Wed May 31 2023

.SHORT TERM...(This Evening through Thursday night)
Issued at 251 PM CDT Wed May 31 2023

Compact wave sliding north through northeast SD late this
afternoon, with a weak boundary trailing southward into southwest
MN/northwest IA. Beyond the boundary and instability (MLCAPE in
the 1500-2000 J/kg range), little in the way of forcing to
support sustained storms. However, instability combined with weak
shear has been enough to support pulsy storms in the vicinity of
the boundary, with the strongest of these capable of marginal
severe wind/hail and locally heavy rainfall.

These storms should weaken as we approach sunset, but could see
spotty non-severe showers/storms linger east of I-29 into the
overnight.

Similar scenario for Thursday, though with no obvious boundary on
which to focus storm potential. Expect to see little if any storm
activity in the morning with scattered, marginally strong-severe
storms popping up through the afternoon/early evening.

.LONG TERM...(Friday through Wednesday)
Issued at 251 PM CDT Wed May 31 2023

FRIDAY-SUNDAY: Broad upper ridging across the western Great Lakes
and Upper Mississippi Valley Friday, with elongated trough from the
Pacific Northwest to the central/southern Rockies. The upper ridge
is forecast to slowly retrograde westward into the northern Plains
and southern Canadian Prairies through the upcoming weekend. With
this ridge in place, large scale lift to support organized showers
and storms will be limited. However, pattern remains conducive to
diurnally-driven activity, largely non-severe with very limited deep
layer shear, but with brief heavy rain possible as precipitable
water remains near/above the 90th percentile of climatology. Will
continue to carry pops through this period, primarily during the
afternoon/evening hours. However, feel that the 60-70% pops seen in
the NBM are too high given the scattered/pulsy nature of expected
activity. Thus have coordinated with neighboring offices to scale
daytime pops back into the chance (30-50%) range for Friday and
Saturday, with lower values (10-30%) during the overnight/morning
hours.

MONDAY-WEDNESDAY: Little meaningful change in the pattern early next
week, with the upper ridge remaining prominent across the nation's
mid-section. Western trough does slide slowly westward toward the
California coast, limiting the potential for weak waves sliding up
the eastern side of the trough, and thus precipitation chances for
this period appear even lower than discussed above for the weekend.

Temperatures throughout the mid-long range period will remain above
normal, with lows in the upper 50s to mid 60s and highs in the mid
80s to lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1033 PM CDT Wed May 31 2023

Although an isolated thunderstorm cannot completely be ruled out
overnight, most hi-res models indicate very little activity
tonight through Thursday morning. Additional Isolated/scattered
thunderstorm development will again be possible by Thursday
afternoon and evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, May 31, 6:09 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
709 PM CDT Wed May 31 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
709 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms will remain possible tonight. Severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be continued chances for primarily late afternoon and
evening thunderstorms Thursday into the weekend. At this time,
severe weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Plymouth

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Severe (D2) drought conditions remained in place through the month.

Drought, Woodbury

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Woodbury forecast zone
Reported by
Drought Monitor
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions remained in place through the month.

Drought, Lyon

When
June 6, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to severe (D2) conditions during early June.

Drought, Sioux

When
June 6, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to severe (D2) conditions during early June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104177, 1104179, 1104176, 1104178.